Florida, 2011

Tornadoes and Damaging Wind in Florida, October 18, 2011

October 18, 2011 · NWS MFL · 4 events in 2 counties and zones

Strong southerly wind flow ahead of low pressure over the Gulf of Mexico created very unstable atmospheric conditions along with high levels of wind shear over South Florida and the adjacent Gulf waters. These conditions were quite favorable for the formation of waterspout and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong southerly wind flow ahead of low pressure over the Gulf of Mexico created very unstable atmospheric conditions along with high levels of wind shear over South Florida and the adjacent Gulf waters. These conditions were quite favorable for the formation of waterspout and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 18, 2:57 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 18, 2:57 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT TUE OCT 18 2011

.DISCUSSION...

AS A MID TO UPPER LEVEL SHORT WAVE DIGS INTO THE NORTHEASTERN
GULF...RAPID CYCLOGENESIS IS EXPECTED WITH A SURFACE LOW FORECAST
TO DEVELOP TONIGHT AND MOVE NORTHEAST JUST OFF THE GEORGIA COAST
EARLY WEDNESDAY MORNING. ACCOMPANYING THE FRONTAL DEVELOPMENT WILL
BE THE POTENTIAL FOR A SEVERE WEATHER THREAT ACROSS THE AREA. THE
THREATS INCLUDE THE POTENTIAL FOR TORNADO DEVELOPMENT AND STRONG
STRAIGHT-LINE WINDS AS A SQUALL LINE COULD DEVELOPMENT LATER TODAY
INTO TONIGHT. THE LOW-LEVEL WIND PROFILE WILL BECOME MORE
FAVORABLE FOR TORNADO/DAMAGING WINDS THIS AFTERNOON INTO TONIGHT.
THEREFORE IN COORDINATION WITH SPC...A TORNADO WATCH IS IN EFFECT
FOR SOUTH FLORIDA AND ADJACENT WATERS THROUGH 02Z WEDNESDAY.
ROTATING STORMS HAVE ALREADY BEEN OBSERVED IN THE OFFSHORE GULF
WATERS THIS MORNING AND THIS AFTERNOON.

THERE IS A CONTINUING THREAT IS FOR FLOODING ACROSS THE REGION AS
RAINS ACROSS THE AREA FROM RECENT DAYS HAVE SATURATED THE GROUNDS
AND ANY ADDITIONAL ACCUMULATIONS WILL QUICKLY RUN-OFF. AS THERE
ARE HEAVY RAINS JUST OFF THE SOUTH FLORIDA WEST COAST...A FLOOD
WATCH WAS ISSUED THROUGH 15Z WEDNESDAY. IN ADDITION...AS THE
CYCLOGENESIS MENTIONED ABOVE OCCURS EARLY WEDNESDAY ADDITIONAL
HEAVY SHOWERS WILL BE POSSIBLE.

UPDATED DISCUSSIONS WILL BE ISSUED AS CONDITIONS WARRANT.

&&

.MARINE...

THE RECENT GUIDANCE INDICATES THAT WINDS NEAR 25 KNOTS OR JUST
ABOVE ARE POSSIBLE IN THE OFF SHORE GULF WATERS THIS AFTERNOON AND
TONIGHT...WITH WIND GUSTS TO NEAR GALE FORCE POSSIBLE. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS THROUGH WEDNESDAY
MORNING.

FOR THE ATLANTIC WATERS...WINDS AND SEAS WILL STEADILY INCREASE
THIS AFTERNOON INTO EARLY WEDNESDAY WITH WINDS NEAR 28 KNOTS OR
JUST ABOVE POSSIBLE BY EARLY WEDNESDAY MORNING. IT IS POSSIBLE
THAT FREQUENT GUSTS TO GALE FORCE COULD BE REACHED...WITH A GALE
WARNING IN EFFECT FOR THE ATLANTIC WATERS THROUGH 15Z WEDNESDAY.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  88  61  78 / 80 60 20 10
FORT LAUDERDALE  78  88  65  79 / 80 60 20 10
MIAMI            78  87  66  79 / 80 60 20 10
NAPLES           76  82  64  78 / 80 50 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL BROWARD-
     COASTAL COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR
     SOUTH MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND
     COLLIER-INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-
     METRO BROWARD-METRO MIAMI DADE-METRO PALM BEACH.

AM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR BISCAYNE BAY-
     LAKE OKEECHOBEE.

     GALE WARNING FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY FOR
     COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
     20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR COASTAL
     WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
     COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT
     20 NM-GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
     EXTENDING FROM 20 TO 60 NM.

&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...57/DG
Hazardous weather outlook, Oct 18, 2:49 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
349 PM EDT TUE OCT 18 2011

FLZ063-066>075-168-172>174-191100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
349 PM EDT TUE OCT 18 2011

...TORNADO WATCH IN EFFECT UNTIL 10 PM THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...GALE WARNING ATLANTIC WATERS THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS AS A STRONG TROUGH OF LOW PRESSURE MOVES ACROSS
THE REGION. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS IN
EXCESS OF 70 MPH, ISOLATED TORNADOES, SMALL HAIL, AND HEAVY
RAINFALL.

TORNADOES: SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
ARE POSSIBLE THROUGH THIS EVENING.

WATERSPOUTS: THERE IS A HIGH RISK FOR WATERSPOUTS ACROSS THE
ATLANTIC AND GULF WATERS.

RIP CURRENTS: SOUTH SOUTHEAST AROUND 20 KNOTS WILL LEAD TO A
MODERATE RISK FOR RIP CURRENTS. SOUTH SOUTHWESTERLY WINDS OF 20
TO 25 KNOTS ALONG THE GULF BEACHES WHICH WILL LEAD TO A MODERATE
RISK OF RIP CURRENTS IN COLLIER COUNTY.

WIND: STRONG DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE TODAY AND ESPECIALLY THIS EVENING INTO THE OVERNIGHT
HOURS. SOUTH WINDS OF 20 TO 25 KNOTS WITH OCCASIONAL GUSTS TO
GALE FORCE ARE EXPECTED OVER THE GULF WATERS. SOUTH WINDS WILL
INCREASE OVER THE ATLANTIC WATERS WITH FREQUENT GUSTS OF 35 KNOTS
THIS EVENING THROUGH MIDDAY WEDNESDAY.

HAIL: SMALL HAIL MAY OCCUR WILL OCCUR WITH SOME THUNDERSTORMS
THROUGH THIS EVENING.

FLOODING: A FLOOD WATCH REMAINS IN EFFECT. WITH SATURATED
GROUNDS, LOCALLY HEAVY RAINFALL MAY RESULT IN FLOODING,
ESPECIALLY IN URBAN AREAS AND LOCALES WITH POOR DRAINAGE.
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE THROUGH WEDNESDAY
MORNING.

WAVES: SEAS IN THE GULF WATERS BEYOND 15 NAUTICAL MILES FROM
SHORE WILL RANGE FROM 7 TO 9 FEET THROUGH TONIGHT. SEAS WILL
BUILD TO 7 TO 9 FEET THIS EVENING AND OVERNIGHT ACROSS MOST OF
THE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS MARINE CONDITIONS ARE LIKELY ACROSS THE GULF OF MEXICO
WATERS THROUGH AT LEAST WEDNESDAY AS WINDS AND SEAS REMAIN
ELEVATED. MARINE CONDITIONS ACROSS THE ATLANTIC, LAKE OKEECHOBEE
AND BISCAYNE BAY ARE LIKELY TO CONTINUE TO BE ROUGH AND HAZARDOUS
THROUGH WEDNESDAY AS A STRONG COLD FRONT APPROACHES AND MOVES
THROUGH SOUTH FLORIDA.

DEEP TROPICAL MOISTURE WILL CONTINUE TO BE TRANSPORTED INTO THE
REGION. PERIODS OF HEAVY RAINFALL ARE POSSIBLE ACROSS PORTIONS OF
THE AREA ON WEDNESDAY, INCREASING THE POTENTIAL FOR FLOODING.
SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE AN OCCASIONAL
LIGHTNING STRIKE AND GUSTY WINDS THROUGH WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Oct 18, 3:04 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
404 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HEAVY RAIN       1 W BOYNTON BEACH       26.53N 80.11W
10/18/2011  M3.44 INCH       PALM BEACH         FL   TRAINED SPOTTER

            SPOTTER RECORDED 3.44 INCHES OF RAIN IN WEST BOYNTON
            BEACH SINCE MIDNIGHT.

&&

GREGORIA
Local storm report, Oct 18, 4:12 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
512 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     WATER SPOUT      2 W NAPLES              26.14N 81.83W
10/18/2011                   GMZ656             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WATERSPOUT 2 MILES WEST OF THE
            NAPLES PIER, MOVING NORTH-NORTHEAST AT 15 TO 20 KNOTS.

&&

BETTWY
Special weather statement, Oct 18, 4:13 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
513 PM EDT TUE OCT 18 2011

FLZ069-182145-
COASTAL COLLIER COUNTY FL
513 PM EDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME WEST CENTRAL COLLIER COUNTY

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  HEAVY SHOWER PRODUCING A WATERSPOUT 6 MILES NORTHWEST OF
  NAPLES...AND MOVING NORTH AT 40 MPH.

* THE SHOWER WILL AFFECT...
  VANDERBILT BEACH...
  BONITA SHORES...
  AND SURROUNDING COMMUNITIES.

A WATERSPOUT HAS BEEN REPORTED. REMAIN ALERT FOR POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHERN FLORIDA.

LAT...LON 2634 8184 2633 8182 2632 8181 2632 8177
      2619 8182 2621 8183 2627 8183 2632 8185
      2633 8185
TIME...MOT...LOC 2112Z 196DEG 34KT 2619 8188

GREGORIA
Local storm report, Oct 18, 4:43 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
543 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     WATER SPOUT      NAPLES                  26.14N 81.80W
10/18/2011                   COLLIER            FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED TWO WATERSPOUT REPORTS SEVERAL
            MILES OFF THE BEACH AT CLAM PASS IN NAPLES.

&&

ROSS
Special weather statement, Oct 18, 4:48 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
548 PM EDT TUE OCT 18 2011

FLZ069-182215-
COASTAL COLLIER COUNTY FL
548 PM EDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COLLIER COUNTY

* UNTIL 615 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  STRONG ROTATION AND A LIKELY WATERSPOUT ASSOCIATED WITH A HEAVY
  SHOWER LOCATED 21 MILES SOUTH OF CAPE ROMANO...AND MOVING
  NORTHEAST AT 35 MPH. THIS SHOWER WAS HEADING TOWARDS THE
  EVERGLADES CITY AND CHOKOLOSKEE AREA.

SHOULD THIS STRONG ROTATION CONTINUE...THEN A TORNADO WARNING WOULD
LIKELY BE NEEDED. STAY TUNED FOR THE POSSIBILITY OF A TORNADO
WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHERN FLORIDA.

LAT...LON 2595 8152 2586 8129 2580 8133 2580 8134
      2580 8136 2581 8137 2582 8137 2586 8142
      2586 8148 2588 8148 2588 8150 2586 8150
      2583 8153 2589 8155
TIME...MOT...LOC 2146Z 204DEG 29KT 2559 8156

GREGORIA
Local storm report, Oct 18, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
722 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     1 NNE MOORE HAVEN       26.85N 81.09W
10/18/2011                   GLADES             FL   LAW ENFORCEMENT

            A LOCAL POLICE DEPUTY OBSERVED A FUNNEL CLOUD, ABOUT 1
            MILE NORTH NORTHEAST OF MOORE HAVEN.

&&

BETTWY

The radar

The Melbourne radar (KMLB), 133 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Glades

When
October 18, 6:25 PM EST to 6:28 PM EST
Where
Glades County, 2.82 mi ENE of Lakeport to 3.27 mi ENE of Lakeport
Rating
EF0
Path length
1.02 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
26.981, -81.086

A tornado rated at EF-0 moved across Lakeport in Glades County. The tornado damaged approximately 30 manufactured homes. Damage was mostly minor with siding peeled off and some roof and tree damage. Maximum winds were estimated at 85 mph.

Tornado, Glades

When
October 18, 6:55 PM EST to 7:00 PM EST
Where
Glades County, 14.82 mi NE of Lakeport to 16.62 mi NE of Lakeport
Rating
EF0
Path length
1.94 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
27.105, -80.942

A tornado damaged a home and barn just west of Buckhead Ridge. Damage was done to windows and roof of the home. A formal damage survey was not done due to the isolated and relatively minor nature of the damage, but the tornado is rated as an EF-0 due to the extent of the damage noted. Time and path is estimated based on emergency manager reports and analysis of radar data.

This tornado was likely spawned from the same storm that produced a tornado in Lakeport about 30 minutes earlier.

Tornado, Broward

When
October 18, 9:07 PM EST to 9:10 PM EST
Where
Broward County, 7.16 mi WNW of Davie to 7.62 mi NW of Davie
Rating
EF2
Path length
1.11 mi
Path width
125 yd
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
26.123, -80.329

A strong tornado rated as an EF-2 with maximum estimated winds of 125 mph moved across western portions of Plantation and Sunrise on the evening of October 18th. A total of 136 structures suffered damage, with about 20-25 of these sustaining significant to severe damage. A few mobile homes in the Plantation section of the tornado were destroyed with roof and wall collapse. The tornado intensified as it moved into Sunrise, damaging homes in the New Orleans Homes subdivision. Two concrete block homes sustained significant to total roof loss, and several other homes had significant roof, garage and window damage. Cars were damaged by winds and debris as well as uprooted and sheared trees.

Most of the damage was in the EF-1 range, except for a two-block area of EF-2 damage in Sunrise at the New Orleans Homes subdivision where the highest winds were noted.

Despite the magnitude and extent of the damage, no major injuries were reported with only a few scrapes and cuts. Federal assistance was approved for residents in the affected area due to the severity and magnitude of the damage.

Thunderstorm Wind, Broward

When
October 18, 9:15 PM EST
Where
Broward County, 7.63 mi W of Lauderdale Lakes to 7.58 mi W of Lauderdale Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
26.145, -80.323

Trees were uprooted and large branches snapped at the Sawgrass Plaza in Sunrise. These winds were probably non-tornadic and likely associated with the rear flank downdraft of the tornado which ripped through the neighborhoods just to the south. Time is estimated based on timing of tornado to the south.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350738, 350747, 350737, 350751.